Texas, 2008Flash Flooding in Texas, August 16, 2008
August 16, 2008 · NWS AMA · 3 events in 1 county or zone
Thunderstorms with very heavy rainfall resulted in flash flooding across the southwest Texas Panhandle during the morning hours. although no injuries were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with very heavy rainfall resulted in flash flooding across the southwest Texas Panhandle during the morning hours. Motorists were trapped in the flooding...although no injuries were reported. The flash flooding did cause damage to vehicles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 16, 2:29 AM CST, 1 minute earlier.
Area forecast discussion, Aug 16, 2:29 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
329 AM CDT SAT AUG 16 2008
.DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE SOUTH CENTRAL TEXAS
PANHANDLE THIS MORNING WITH ADDITIONAL SHOWERS AND STORMS DEVELOPING
ACROSS THE OK PANHANDLE AND MOVING SOUTHEAST. UPPER LOW OVER CENTERED
OVER NW COLORADO WILL CONTINUE TO SLOWLY MOVE SOUTHEAST AND IS FORECAST
TO BE CENTERED OVER THE TX PANHANDLE BY MONDAY...BEFORE MOVING SOUTHEAST
OF THE AREA ON TUESDAY. GRADUAL DRYING AND WARMER CONDITIONS EXPECTED
BY MIDWEEK. UNTIL THEN...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ARE LIKELY ACROSS ALL OF THE PANHANDLES WITH LOCALLY HEAVY RAINFALL.
EARLY THIS MORNING...HEREFORD HAS RECEIVED OVER 3 INCHES OF RAIN. EXACT
LOCATION AND TIMING OF SHOWERS AND THUNDERSTORMS WILL BE CHALLENGING...
BUT SEVERAL COMPLEXES OF STORMS WILL MOVE ACROSS THE AREA BETWEEN NOW
AND MONDAY. A FLASH FLOOD WATCH CONTINUES FOR ALL OF THE PANHANDLES
UNTIL MONDAY MORNING. UNSEASONABLY COOL TEMPS WILL RESULT DUE TO THE
RAIN AND CLOUD COVER AND ALSO DUE TO THE COLD CORE LOW THAT WILL REMAIN
IN THE VICINITY THROUGH MONDAY. GUIDANCE SEEMS TO HAVE A GOOD HANDLE
ON TEMPS AND WERE FOLLOWED CLOSELY.
&&
.FIRE WEATHER...
VERY LOW FIRE WEATHER CONCERNS EXPECTED FOR THE NEXT SEVERAL DAYS DUE
TO MOIST AND RELATIVELY COOL CONDITIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 73 57 72 59 76 / 70 60 60 60 50
BEAVER OK 79 59 77 61 81 / 50 60 60 60 50
BOISE CITY OK 68 54 70 58 76 / 60 60 60 60 40
BORGER TX 74 59 76 60 77 / 70 60 60 60 50
BOYS RANCH TX 75 58 76 60 79 / 70 60 60 60 40
CANYON TX 73 57 73 59 77 / 70 60 60 60 50
CLARENDON TX 74 59 74 61 75 / 70 60 60 60 60
DALHART TX 71 55 73 58 77 / 70 60 60 60 40
GUYMON OK 73 56 74 58 80 / 60 60 60 60 40
HEREFORD TX 71 58 73 59 78 / 70 60 60 60 50
LIPSCOMB TX 76 60 78 61 79 / 60 60 60 60 60
PAMPA TX 72 58 74 59 76 / 70 60 60 60 50
SHAMROCK TX 76 61 77 61 75 / 60 60 60 60 60
WELLINGTON TX 77 62 77 62 75 / 60 60 60 60 60
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.
OK...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&
15/09Hazardous weather outlook, Aug 15, 3:43 PM CST, 10 hours 47 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
443 PM CDT FRI AUG 15 2008
OKZ001>003-TXZ001>020-161100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
443 PM CDT FRI AUG 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE NORTHWESTERN TEXAS
PANHANDLE AND THE WESTERN OKLAHOMA PANHANDLE UNTIL 10 PM CDT
TONIGHT.
A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF THE PANHANDLES UNTIL 7 AM
CDT MONDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON AND TONIGHT. NUMEROUS
TO WIDESPREAD THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES AS A LARGE...SLOW MOVING UPPER LEVEL
LOW PRESSURE SYSTEM BEGINS TO INFLUENCE THE SOUTHERN HIGH PLAINS.
SOME OF THE STORMS WHICH DEVELOP WILL HAVE THE POTENTIAL TO BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN
ADDITION...HEAVY RAINFALL WILL LIKELY ACCOMPANY THE STRONGER
STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...
THE LARGE...SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE
TO AFFECT THE SOUTHERN HIGH PLAINS FROM SATURDAY INTO EARLY NEXT
WEEK. AS A RESULT...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
SATURDAY THROUGH SUNDAY NIGHT ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES. ANY STORMS THAT FORM ARE EXPECTED TO REMAIN BELOW SEVERE
LEVELS AT THIS TIME. HOWEVER...HEAVY RAINFALL WILL BE POSSIBLE WITH
THE STRONGEST STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH
FLOODING.
THERE IS A CHANCE FOR ADDITIONAL THUNDERSTORMS MONDAY THROUGH
TUESDAY NIGHT ACROSS THE PANHANDLES...THEN DIMINISHING TO A SLIGHT
CHANCE WEDNESDAY AND WEDNESDAY NIGHT. A SLIGHT CHANCE OF
THUNDERSTORMS EXISTS ON THURSDAY AND THURSDAY NIGHT FOR EASTERN
SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES AS THE LARGE UPPER
LEVEL LOW PRESSURE SYSTEM MOVES EAST OF THE REGION. ANY STORMS THAT
DEVELOP SHOULD REMAIN BELOW SEVERE LEVELS AT THIS TIME. HOWEVER...
HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS MONDAY AND
MONDAY NIGHT...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT.
OBSERVERS ARE REQUESTED TO SUBMIT THEIR RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN AMARILLO TEXAS.
NUTTALL
In the hours before
Local storm report, Aug 15, 11:15 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1215 AM CDT SAT AUG 16 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1214 AM HAIL HEREFORD 34.82N 102.40W
08/16/2008 E1.75 INCH DEAF SMITH TX FIRE DEPT/RESCUE
HAIL REPORTED IN NORTHEAST PART OF HEREFORD
&&
EVENT NUMBER AMA0800855
DRILLETTELocal storm report, Aug 15, 11:20 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1220 AM CDT SAT AUG 16 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1215 AM HAIL HEREFORD 34.82N 102.40W
08/16/2008 E1.50 INCH DEAF SMITH TX BROADCAST MEDIA
LOCAL MEDIA RELAYING REPORTS OF PING PONG SIZE HAIL
BEGINNING TO COVER THE GROUND IN NE HEREFORD.
&&
EVENT NUMBER AMA0800856
DRILLETTELocal storm report, Aug 15, 11:21 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1221 AM CDT SAT AUG 16 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1220 AM HAIL 4 E HEREFORD 34.82N 102.33W
08/16/2008 E2.00 INCH DEAF SMITH TX FIRE DEPT/RESCUE
HAIL SIZE ESTIMATED TO BE SLIGHTLY LARGER THAN GOLF
BALLS 4 MILES EAST OF THE HEREFORD AIRPORT.
&&
EVENT NUMBER AMA0800857
BROSTLocal storm report, Aug 15, 11:43 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
1243 AM CDT SAT AUG 16 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1220 AM HAIL 4 E HEREFORD 34.82N 102.33W
08/16/2008 E2.00 INCH DEAF SMITH TX FIRE DEPT/RESCUE
HAIL SIZE ESTIMATED TO BE SLIGHTLY LARGER THAN GOLF
BALLS 4 MILES EAST OF THE HEREFORD AIRPORT. ALSO HAD
HAIL COVERING THE ROADWAYS MAKING VERY SLICK DRIVING
CONDITIONS.
&&
CORRECTED REMARKS
EVENT NUMBER AMA0800857
BROSTSpecial weather statement, Aug 15, 11:47 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1247 AM CDT SAT AUG 16 2008
TXZ016-160615-
DEAF SMITH TX-
1247 AM CDT SAT AUG 16 2008
...LINE OF STRONG THUNDERSTORMS IN SOUTHWESTERN DEAF SMITH COUNTY...
AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 5 MILES NORTHWEST OF BOOTLEG TO 12
MILES SOUTHWEST OF BOOTLEG MOVING SOUTHEAST AT 15 MPH. HAIL UP TO
ONE HALF INCH AND 50 MPH WIND SPEEDS WILL BE POSSIBLE WITH THIS LINE
OF STORMS.
PEOPLE IN SOUTHWESTERN DEAF SMITH COUNTY...INCLUDING THOSE NEAR
BOOTLEG...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
JJB
Local storm report, Aug 16, 12:52 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
152 AM CDT SAT AUG 16 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST ADRIAN 35.28N 102.66W
08/15/2008 E70 MPH OLDHAM TX TRAINED SPOTTER
SEVERAL HOMES WITH WINDOWS BROKEN OUT ON NORTH AND WEST
SIDE OF ADRIAN.
1055 PM HAIL ADRIAN 35.28N 102.66W
08/15/2008 E1.75 INCH OLDHAM TX TRAINED SPOTTER
SEVERAL HOMES WITH WINDOWS BROKEN OUT ON NORTH AND WEST
SIDE OF ADRIAN.
1100 PM TSTM WND GST ADRIAN 35.28N 102.66W
08/15/2008 E70 MPH OLDHAM TX TRAINED SPOTTER
HAIL BEGAN AT 2300 CDT AND LASTED UNTIL 2310 CDT. BROKE
TWO WINDOWS OUT OF HOUSE. HAIL SHREDDED LEAVES OFF
TREES. HAIL COVERING THE GROUND AT LEAST AN INCH DEEP.
1100 PM HAIL ADRIAN 35.28N 102.66W
08/15/2008 E1.00 INCH OLDHAM TX TRAINED SPOTTER
HAIL BEGAN AT 2300 CDT AND LASTED UNTIL 2310 CDT. BROKE
TWO WINDOWS OUT OF HOUSE. HAIL SHREDDED LEAVES OFF
TREES. HAIL COVERING THE GROUND AT LEAST AN INCH DEEP.
1100 PM HAIL ADRIAN 35.28N 102.66W
08/15/2008 E1.75 INCH OLDHAM TX TRAINED SPOTTER
PORCH SWING COVERING WAS RIPPED UP AND ALL FOLIAGE ON
VEGETATION WAS STRIPPED.
1109 PM HAIL ADRIAN 35.28N 102.66W
08/15/2008 E1.00 INCH OLDHAM TX TRAINED SPOTTER
HAIL WAS BREAKING THE WINDOWS IN THE SPOTTERS HOME.
1120 PM HAIL VEGA 35.25N 102.43W
08/15/2008 E1.75 INCH OLDHAM TX PUBLIC
TRUCK DRIVER REPORTED WINDSHIELD BROKEN...ESTIMATED
WINDS 50 TO 60 MPH...HAIL LASTED FROM 2320 CDT TO 2325
CDT. REPORTED FROM MILE MARKER 35 ON INTERSTATE 40.
1214 AM HAIL HEREFORD 34.82N 102.40W
08/16/2008 E1.75 INCH DEAF SMITH TX FIRE DEPT/RESCUE
HAIL REPORTED IN NORTHEAST PART OF HEREFORD
1215 AM HAIL HEREFORD 34.82N 102.40W
08/16/2008 E1.50 INCH DEAF SMITH TX BROADCAST MEDIA
LOCAL MEDIA RELAYING REPORTS OF PING PONG SIZE HAIL
BEGINNING TO COVER THE GROUND IN NE HEREFORD.
1220 AM HAIL 4 E HEREFORD 34.82N 102.33W
08/16/2008 E2.00 INCH DEAF SMITH TX FIRE DEPT/RESCUE
HAIL SIZE ESTIMATED TO BE SLIGHTLY LARGER THAN GOLF
BALLS 4 MILES EAST OF THE HEREFORD AIRPORT. ALSO HAD
HAIL COVERING THE ROADWAYS MAKING VERY SLICK DRIVING
CONDITIONS.
&&
EVENT NUMBER AMA0800853 AMA0800854 AMA0800849 AMA0800850 AMA0800851
AMA0800848 AMA0800852 AMA0800855 AMA0800856 AMA0800857
SCHNEIDERFlash Flood, Deaf Smith
- When
- August 16, 2:30 AM CST to 6:23 AM CST
- Where
- Deaf Smith County, 1.94 mi NW of Hereford to 1.53 mi NNW of Hereford
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.838, -102.426
Law enforcement officials closed U.S. Highway 385 north of Hereford due to three feet of water over the highway.
Flash Flood, Deaf Smith
- When
- August 16, 6:23 AM CST to 7:39 AM CST
- Where
- Deaf Smith County, Hereford to 0.98 mi ENE of Hereford
- Cause
- Heavy Rain
- Property damage
- $28,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.820, -102.400
The Hereford Fire Department made high water rescues of motorists caught in low spots along U.S. Highway 60 east of Hereford. No injuries were reported.
Flash Flood, Deaf Smith
- When
- August 16, 7:39 AM CST to 9:30 AM CST
- Where
- Deaf Smith County, 2 mi E of Hereford to 2.27 mi ENE of Hereford
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.820, -102.365
The Deaf Smith County Emergency Manager reported that water was still covering the roads...but was not reaching homes in the San Jose Community two miles east of Hereford.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arizona, August 16 to 18, 2008$10 million · 1 event
- Flash Flood in Maine, August 16, 2008$1.2 million · 1 event
- Lightning Strike in Colorado, August 16, 2008$500,000 · 1 event
- Lightning Strike in New Hampshire, August 16, 2008$100,000 · 1 event
- Flash Flooding and Hail in New Mexico, August 16, 2008$75,000 · 63 kt wind · 5 events
- Hail and Damaging Wind in Massachusetts, August 16, 2008$31,000 · 2.25 in hail · 8 events
- Tornado in Colorado, August 16, 2008$8,000 · EF1 · 1 event
- Hail in Maine, August 16, 20081.75 in hail · 15 events
- Hail in New Hampshire, August 16, 20081.75 in hail · 10 events
- Damaging Winds in South Carolina, August 16, 2008$9,000 · 50 kt wind · 6 events
- Hail in Colorado, August 16, 20082.5 in hail · 4 events
- Damaging Wind and Heavy Rain in Texas, August 16, 2008$1,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132325, 132327, 132328.